Drug-induced parkinsonism following chronic methamphetamine use by a patient on haloperidol decanoate.

Related Articles

Drug-induced parkinsonism following chronic methamphetamine use by a patient on haloperidol decanoate.

Int J Psychiatry Med. 2015 Nov 2;

Authors: Matthew BJ, Gedzior JS

Abstract
This report attempts to highlight that use of an antipsychotic and concurrent chronic use of methamphetamine can cause drug-induced parkinsonism. Methamphetamine is usually not encountered in the list of agents that induce drug-induced parkinsonism and so its consideration particularly during chronic use by a patient who is also on an antipsychotic is worthwhile because of its popularity as an illegal narcotic. This case report describes just such a case of drug-induced parkinsonism which is a subacute syndrome that mimics Parkinson's disease. Although less alarming than dystonia, it is more common, more difficult to treat and can be the cause of significant disability during maintenance treatment especially in the elderly. In most cases, symptoms are reversible in days or weeks, but occasionally, especially in the elderly, or if long-acting injectable antipsychotics are used-as in this case-symptoms may last for weeks or months. The report also illustrates the neuronal workings due to chronic methamphetamine-use and the additive effects of dopamine blockade by antipsychotics such as haloperidol.

PMID: 26526398 [PubMed - as supplied by publisher]